Alert archive / Washington / Wind Advisories in 2011

Wind Advisory 22, NWS Seattle, WA

December 25, 2011San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 25, 2011, 9:32 AM PST for San Juan County, Washington. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2011, 9:32 AM PST (17:32 UTC)
Expired
Dec 25, 2011, 3:00 PM PST
In force
5 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 5.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2011-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2011-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

838 
WWUS76 KSEW 251732
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
932 AM PST SUN DEC 25 2011

...A WIND ADVISORY IS IN EFFECT UNTIL 2 PM THIS AFTERNOON FOR THE
AREA AROUND LAKE LAWRENCE IN THURSTON COUNTY...

.AN APPROACHING COLD FRONT WILL PRODUCE PERIODS OF SUSTAINED WINDS UP TO
35 MPH WITH GUSTS TO 45 MPH THROUGH THE EARLY AFTERNOON HOURS IN
THE AREA AROUND LAKE LAWRENCE IN THURSTON COUNTY.

WAZ504-252200-
/O.NEW.KSEW.WI.Y.0022.111225T1732Z-111225T2200Z/
SOUTHWEST INTERIOR-
932 AM PST SUN DEC 25 2011

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. 

* SOME AFFECTED LOCATIONS...LAKE LAWRENCE IN THURSTON COUNTY

* TIMING...CHRISTMAS MORNING THROUGH THE EARLY AFTERNOON HOURS

* WIND...PERIODS OF SUSTAINED WINDS 25 TO 35 MPH GUSTING TO 45 MPH


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$
1 follow-up statement
543 
WWUS76 KSEW 251953
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1153 AM PST SUN DEC 25 2011

...A WIND ADVISORY IS IN EFFECT UNTIL 3 PM THIS AFTERNOON...

.A COLD FRONT MOVING THROUGH WESTERN WASHINGTON WILL PRODUCE
PERIODS OF SUSTAINED WINDS UP TO 39 MPH WITH GUSTS TO 50 MPH
THROUGH THE MID AFTERNOON.

WAZ001-503-505>511-252300-
/O.EXB.KSEW.WI.Y.0022.000000T0000Z-111225T2300Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-EAST PUGET SOUND LOWLANDS-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-
TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL AREA-
1153 AM PST SUN DEC 25 2011

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. 

* TIMING...CHRISTMAS MORNING THROUGH MID AFTERNOON

* WIND...PERIODS OF SUSTAINED WINDS 30 TO 39 MPH GUSTING TO 50 MPH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

WAZ504-252300-
/O.EXT.KSEW.WI.Y.0022.000000T0000Z-111225T2300Z/
SOUTHWEST INTERIOR-
1153 AM PST SUN DEC 25 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* TIMING...CHRISTMAS MORNING THROUGH MID AFTERNOON

* WIND...PERIODS OF SUSTAINED WINDS 30 TO 39 MPH GUSTING TO 50 MPH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 25, 9:30 AM PST, 2 minutes earlier.

Area forecast discussion, Dec 25, 9:30 AM PST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PST SUN DEC 25 2011

.SYNOPSIS...A COLD FRONT MOVING ONSHORE THIS MORNING WILL BRING RAIN
TO THE AREA AND BREEZY CONDITIONS MAINLY TO THE COAST AND NORTH
INTERIOR.  SHOWERS WILL TAPER OFF THIS EVENING AS A WEAK RIDGE OF
HIGH PRES BUILDS INTO THE AREA. ANOTHER FRONT WILL APPROACH THE AREA
MONDAY AND MOVE INLAND MONDAY EVENING. THIS PATTERN WILL CONTINUE
FOR THE UPCOMING WEEK AS STRONG ZONAL FLOW SETS UP OVER THE NORTH
PACIFIC... ALLOWING A SERIES OF PACIFIC FRONTAL SYSTEMS TO MOVE
THROUGH THE AREA.

&&

.SHORT TERM...UPDATED THE MARINE SECTION BELOW. SATELLITE AND RADAR
IMAGERY SHOWS INCOMING FRONT MOVING INTO THE COASTAL WATERS THIS
MORNING. ONSET OF RAIN AT 16Z FOR THE COAST A BIT LATER THAN
ANTICIPATED...MORNING MODEL RUNS PICKING UP ON THIS WITH
PRECIPITATION SPREADING INLAND BY MIDDAY AND INTO THE CASCADES IN
THE EARLY AFTERNOON HOURS. KLGX AND S-BAND PROFILER AT WESTPORT
SHOWING SNOW LEVELS AROUND 4000 FEET AS OF 17Z ALONG THE
COAST...EXPECT SNOW LEVELS IN THE MOUNTAINS TO DROP TO AROUND 3500
FEET WITH THE FRONT AND 2500 FEET THIS EVENING. ANTICIPATE 4 TO 8
INCHES OF SNOW ABOVE ABOUT 3500 FEET THROUGH TONIGHT FOR THE
CASCADES AND MARGINAL WINTER WEATHER ADVISORY AMOUNTS AT MT
BAKER...STEVENS PASS...AND PARADISE. WILL UPDATE THE ADVISORY FOR
ABOVE 3500 FEET LATER THIS MORNING.

SHOWERS TAPER OFF TONIGHT BEHIND THE FRONT AS WEAK HIGH PRESSURE
BUILDS INTO THE AREA FROM THE WEST THEN SHIFTS EAST OF THE CASCADES
MON MORNING AHEAD OF THE NEXT SYSTEM.

THE NEXT FRONT AT THE LEADING EDGE OF A STRENGTHENING PACIFIC JET
STREAM WILL MOVE ACROSS THE AREA MONDAY EVENING BRINGING A
PERIOD OF MODERATE TO LOCALLY HEAVY RAIN TO THE COAST AND BREEZY TO
LOCALLY WINDY CONDITIONS. WITH THE LOWER SNOW LEVELS AT THE ONSET OF
THIS SYSTEM...MORE WIDESPREAD ADVISORY SNOWFALL AMOUNTS ARE EXPECTED
FOR THE MOUNTAINS WITH THIS FRONT.

SNOW LEVELS WILL BEGIN TO RISE TUESDAY MORNING AHEAD OF THE NEXT
SYSTEM...RAINFALL WILL PICK UP AGAIN LATER TUESDAY AS THIS WAVE IN
THE SERIES MOVES INTO THE AREA. IN ADDITION TO A RENEWED SHOT OF
RAIN FOR THE LOWER ELEVATIONS...THIS SYSTEM WILL BRING ANOTHER ROUND
OF MOUNTAIN SNOW ABOVE 4000 FEET. TEMPERATURES WILL RANGE FROM THE
MID 30S TO LOWER 40S AT NIGHT AND REMAIN IN THE LOWER TO MID 40S
DURING THE DAY THROUGH TUESDAY.

.LONG TERM...FROM PREVIOUS DISCUSSION...MODELS CONTINUE TO ADVERTISE
A WET AND ACTIVE PERIOD THROUGH THE WEEK AND POSSIBLY INTO NEW YEARS
DAY. LOCALLY HEAVY RAINFALL IS POSSIBLE TUESDAY NIGHT INTO EARLY
WEDNESDAY AND AGAIN WEDNESDAY NIGHT...FRIDAY...AND NEXT SATURDAY AS
MOISTURE GETS TRANSPORTED EASTWARD FROM THE SUBTROPICAL WESTERN
PACIFIC. A 140-160 KNOT 300 MB JET MAY ENERGIZE INDIVIDUAL FRONTAL
WAVES RESULTING IN WINDY CONDITIONS AT TIMES. THE ECMWF IS GENERALLY
ABOUT 20 KT STRONGER WITH THE JET THAN THE GFS. SNOW LEVELS WILL
RISE TO ABOUT 5000 FEET MIDWEEK THEN FALL BACK TO ABOUT 3000 FEET BY
NEXT FRIDAY. ALBRECHT

&&

.HYDROLOGY...A SERIES OF WET WEATHER SYSTEMS WILL ARRIVE OVER THE
NEXT WEEK OR SO. ALTHOUGH NO PARTICULAR SYSTEM LOOKS LIKE IT WILL
CAUSE WIDESPREAD FLOODING...RIVERS WILL CERTAINLY RISE. THE
SKOKOMISH RIVER IS LIKELY TO REACH ADVISORY STAGE AT TIMES AND COULD
GO ABOVE FLOOD STAGE AS WELL. BURKE

&&

.AVIATION...THE COLD FRONT NEAR THE COAST AT 8AM WILL MOVE THROUGH
WESTERN WA BY MIDDAY. IT IS WEAKER AND NOT AS WET AS EXPECTED...BUT
THERE WILL STILL BE SEVERAL HOURS OF CIGS AND PERHAPS VSBY DROPPING
TO MVFR AND I WILL TUNE THE TAFS A BIT BUT STILL KEEP SOME RAINY
BLUSTERY WEATHER IN THERE WITH THE FRONT ITSELF. ONSHORE FLOW AND
SCATTERED SHOWERS WILL BE THE RULE BEHIND THE FRONT WITH PARTIAL
CLEARING PERIODS AFTER THE FROPA. THE MOUNTAINS WILL CATCH THE WORST
OF IT AND THE MOUNTAINS THAT ARE NOT YET OBSCURED WILL BE LATER THIS
MORNING...AND WILL REMAIN MOSTLY OBSCURED BEHIND THE FRONT THIS
AFTERNOON AND EVENING. 19

KSEA...WILL HANG ON TO SOME OF THE BREEZY WET WEATHER IN THE CURRENT
TAF WITH THE FRONT STILL TO COME THROUGH LATER THIS MORNING. THE
SYSTEM LOOKS WEAK ON SATELLITE IMAGERY BUT PRETTY VIGOROUS ON THE
COASTAL RADAR...SO CIGS AROUND 020 ARE A STILL A GOOD BET AS THE
FRONT MOVES OVER THE SEATTLE AREA LATE THIS MORNING WITH A MIDDAY
FROPA. 19

&&

.MARINE...UPDATED...AT 9AM GRADIENTS SPIKED NICELY AND AST-UIL ROSE
TO +6MB AND OLM-BLI ROSE TO 5MB...SO THAT WILL HELP VERIFY THE GALE
WARNINGS AS THE FRONT SEEMS TO HAVE A LITTLE MORE PUNCH NOW THIS
MORNING. I MADE NO BIG CHANGES TO THE MORNING FCSTS AND GRIDS WHICH
ARE STILL A GOOD MATCH TO THE LATEST 12Z RUN OF THE UW 4KM MESOSCALE
SOLUTION. THE FRONT WILL BE THROUGH THE COASTAL WATERS BY 11AM SO I
HAVE ENDED THE GALE AT THAT TIME AND STARTED A SMALL CRAFT ADVISORY.
19

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING FOR THE COASTAL WATERS TIL 11AM.
GALE WARNING FOR THE EAST ENTRANCE TO THE STRAIT...ADMIRALTY
INLET...AND NORTHERN INLAND WATERS.
.SMALL CRAFT ADVISORY STARTING AT 11AM FOR THE COASTAL WATERS.
SMALL CRAFT ADVISORY FOR THE WEST AND CENTRAL PORTION OF THE STRAIT
OF JUAN DE FUCA...AND PUGET SOUND/HOOD CANAL.
.SMALL CRAFT ADVISORY FOR THE GRAYS HARBOR BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

WWW.WEATHER.GOV/SEATTLE

In the hours before

Local storm report, Dec 25, 8:51 AM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
851 AM PST SUN DEC 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND GST 4 ENE VAIL              46.86N 122.58W
12/25/2011  M51 MPH          THURSTON           WA   TRAINED SPOTTER

            SUSTAINED SOUTH-SOUTHEAST WIND OF 31 MPH.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:51 AM PSTWinter Weather AdvisorySEW20 hr
Dec 25, 11:05 AM PSTGale WarningSEW3 hr
Dec 25, 11:05 AM PSTSmall Craft AdvisorySEW11 hr
Dec 25, 2:27 PM PSTGale WatchSEW9 hr

Nearby

Wind Advisories in Washington, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.